Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 185, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Sep 19, 2002, 4:27 PM CDT for Shelby County, Tennessee. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2002, 4:27 PM CDT (21:27 UTC)
- Expired
- Sep 19, 2002, 5:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Shelby County, TN
The radar
The Memphis radar (KNQA), 20 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 4:35 PM CDT | Thunderstorm Wind | Memphis, TN | Some trees were blown down. One tree fell on a house. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2239 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
150 WUUS54 KMEG 192127 SVRMEM TNC157-192200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 427 PM CDT THU SEP 19 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHELBY COUNTY IN SOUTHWEST TENNESSEE * UNTIL 500 PM CDT. * AT 418 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER DOWNTOWN MEMPHIS...MOVING NORTHEAST AT 20 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 500 PM CDT INCLUDE... FRAYSER... ELLENDALE...BARTLETT... BOLTON...MILLINGTON... .IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND AND LARGE HAIL ARE LIKELY WITH THIS STORM. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. LAT...LON 3511 9021 3498 9006 3527 8960 3546 8984
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:44 PM CDT, 43 minutes earlier.
Area forecast discussion, Sep 19, 3:44 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 344 PM CDT THU SEP 19 2002 SFC FRONT EXTENDING FROM UPR MS VALLEY SW INTO OK THIS AFTN WITH UPR TROF FROM NRN PLAINS INTO THE TX PANHANDLE. FRONT WL MOVE THROUGH AR OVERNIGHT AND BE ENTERING E AR BY 12Z. MODELS INDICATE DEEP MOISTURE AND PLENTY OF UPWARD MOTION ACRS THE REGION. ATTM...LARGE AMOUNTS OF PRECIP EXTEND FROM ARKLATEX INTO NE AR. WL GO WITH 100 POPS ACRS WRN HALF OF THE MID SOUTH TONIGHT WITH MENTION OF HEAVY RAIN. SVR WX THREAT APPEARS TO BE MINIMAL. SOUNDINGS INDICATE DEEP MOISTURE AND WEAK LAPSE RATES. MAY BE AN ISOLATED SVR STORM WITH WIND DAMAGE BUT NOT ENOUGH ACTIVITY TO MENTION IN ZONES. FRONT WL MOVE SLOWLY ACRS THE MID SOUTH ON FRI WITH RAIN TAPERING OFF FROM W TO E. BY 00Z SAT EXPECT FRONT TO BE NEAR THE TN RIVER. EXPECT FOR A CHC OF EVENING SHRAS ACRS NE MS SKIES WL CLEAR OUT ACRS THE MID SOUTH. SUNNY SKIES WL PREVAIL ON SAT AND SUN WITH SEASONABLE TEMPS IN THE LOW 80S. A REINFORCING CDFNT WL SLIP THROUGH LATE SUN AND ACTUALLY RESULT IN COOLER THAN NORMAL TEMPS NEXT WEEK. EXPECT DRY WEATHER WITH HIGHS IN THE 70S MON-THU. .MEG...NONE. SJM
In the hours before
Special weather statement, Sep 19, 12:54 PM CDT, 3 hours 33 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-007- 008-010>012-020-TNZ001-002-019-048-049-088-200000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1254 PM CDT THU SEP 19 2002 THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST ARKANSAS AND THE MISSOURI BOOTHEEL. THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER EAST ARKANSAS... NORTHWEST MISSISSIPPI...EXTREME WEST TENNESSEE AND THE MISSOURI BOOTHEEL FOR TONIGHT. THIS AREA IS GENERALLY WEST OF A LINE EXTENDING FROM UNION CITY THROUGH MEMPHIS TO BATESVILLE. A STRONG COLD FRONT MOVING EASTWARD ACROSS THE CENTRAL PLAINS WILL APPROACH THE MID SOUTH TONIGHT THEN MOVE ACROSS THE REGION FRIDAY. SOUTHERLY WINDS AHEAD OF THE FRONT WILL CONTINUE TO BRING WARM MOIST AND UNSTABLE AIR TO THE MID SOUTH THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE AREA THIS AFTERNOON AND BECOME MORE NUMEROUS TONIGHT. SOME STORMS MAY BECOME SEVERE TONIGHT WITH THE MAIN THREAT OF DAMAGING WINDS AND LARGE HAIL. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE ACTIVATION TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 5:20 PM CDT | Severe Thunderstorm Warning | MEG | Fayette | 40 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.